Texas, 2011

Damaging Winds in Texas, August 24, 2011

August 24, 2011 · NWS AMA · 5 events in 3 counties and zones

Severe thunderstorms moved across portions of the central, south central and southeast Texas Panhandle during the evening hours. The severe storms produced thunderstorm wind gusts which caused damage over the south central Texas Panhandle, however no injuries or fatalities were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across portions of the central, south central and southeast Texas Panhandle during the evening hours. The severe storms produced thunderstorm wind gusts which caused damage over the south central Texas Panhandle, however no injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 24, 1:58 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 24, 1:58 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
258 PM CDT WED AUG 24 2011

.DISCUSSION...
SURFACE LOW LOCATED THIS AFTERNOON OVER EXTREME NORTHERN OKLAHOMA
NEAR THE KANSAS AND OKLAHOMA STATE LINE. PRE-FRONTAL SURFACE TROUGH
STRETCHES EAST TO WEST FROM THE SURFACE LOW ACROSS THE NORTHERN TEXAS
PANHANDLE WHILE THE COLD FRONT STILL LOCATED NEAR OR JUST NORTH OF
KEHA AND KLBL AND THEN NORTHWEST INTO SOUTHEASTERN COLORADO. ISOLATED
CONVECTION BEGINNING TO DEVELOP AHEAD OF FRONT AND ALONG THE PRE-FRONTAL
SURFACE TROUGH ACROSS THE NORTHERN TEXAS PANHANDLE. WILL KEEP SLIGHT
CHANCE POPS OVER ALL OF THE FORECAST AREA THIS EVENING AND FOCUS
ISOLATED CONVECTION AND LESS THAN 15 PERCENT POPS ACROSS THE SOUTHERN
TEXAS PANHANDLE AFTER 06Z THURSDAY. UPPER HIGH REMAINS OVER THE FOUR
CORNERS REGION AND THE CENTRAL AND SOUTHERN ROCKIES THROUGH THE END
OF THE WEEK. LEFT FORECAST DRY FOR THURSDAY AND FRIDAY...HOWEVER
CANNOT COMPLETELY RULE OUT ISOLATED CONVECTION MAINLY OVER THE
WESTERN AND SOUTHERN TEXAS PANHANDLE DURING THE AFTERNOON AND EVENING
HOURS. THE CANADIAN AND ECMWF MODELS DRIER THAN THE NAM AND TO SOME
EXTENT THE GFS FOR THURSDAY THROUGH FRIDAY...BUT CONFIDENCE LOW ON IF
AND WHERE CONVECTION MAY DEVELOP. LATER SHIFTS MAY NEED TO INTRODUCE
POPS BOTH DAYS IF MODELS TREND WETTER. DID INTRODUCE SLIGHT CHANCE
POPS IN THE NORTHWESTERN SECTIONS OF THE FORECAST AREA FRIDAY NIGHT
AS SHORTWAVE ENERGY ROTATES SOUTH AND EAST FROM THE ROCKIES AND NEXT
COLD FRONT PUSHES SOUTH THROUGH COLORADO AND KANSAS. FRONTAL BOUNDARY
EXPECTED TO PUSH INTO THE PANHANDLES BY LATE SUNDAY OR SUNDAY NIGHT
WITH CONVECTION CHANCES INCREASING ACROSS ALL OF THE FORECAST AREA.
BUMPED POPS UP INTO THE CHANCE CATEGORY MOST AREAS SUNDAY NIGHT WITH
COOLER AND DRIER CONDITIONS EXPECTED EARLY NEXT WEEK AS THE FRONT
SLIDES SOUTH INTO THE PERMIAN BASIN REGION. MAX TEMPERATURES EARLY
NEXT WEEK MAY BE CLOSER TO SEASONABLE NORMS IN THE MID 80S TO AROUND
90.

SCHNEIDER

&&

.FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH EARLY NEXT WEEK.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  96  69  98  68 /  20   5   5   5   5
BEAVER OK                  68  97  70 104  71 /  20   5   5   0  10
BOISE CITY OK              66  95  67  99  67 /  20   5   5  10  20
BORGER TX                  71  99  73 101  73 /  20   5   0   0   5
BOYS RANCH TX              66 100  68 101  68 /  20   5   5   5  10
CANYON TX                  67  97  67  97  66 /  20   5   5   5   5
CLARENDON TX               70  97  71  99  71 /  20   5   5   0   5
DALHART TX                 65  96  64  99  65 /  20   5   5  10  10
GUYMON OK                  69  98  70 103  67 /  20   5   5   5  10
HEREFORD TX                67  97  66  97  65 /  20   5   5   5   5
LIPSCOMB TX                69  97  70 101  70 /  20   0   0   0  10
PAMPA TX                   69  96  70  98  70 /  20   5   0   0   5
SHAMROCK TX                71  99  69  99  71 /  20   5   5   0   5
WELLINGTON TX              73 102  71 101  72 /  20  10   5   0   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/11
Hazardous weather outlook, Aug 24, 2:09 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CDT WED AUG 24 2011

OKZ001>003-TXZ001>020-251100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
309 PM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT ACROSS ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES AND ACROSS THE SOUTHERN HALF OF THE TEXAS
PANHANDLE BETWEEN MIDNIGHT AND 7 AM. SEVERE WEATHER IS NOT
EXPECTED...BUT A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN OKLAHOMA AND THE
FAR NORTHWEST TEXAS PANHANDLES FRIDAY EVENING AND NIGHT.
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE FAR NORTHWEST SECTION
OF THE PANHANDLES SUNDAY AND ACROSS ALL OF THE AREA SUNDAY EVENING
AND NIGHT. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FAR WESTERN PANHANDLES MONDAY EVENING AND NIGHT. SEVERE WEATHER IS
NOT EXPECTED DURING THESE TIMES...BUT A FEW STRONG STORMS COULD
PRODUCE WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JACKSON

In the hours before

Special weather statement, Aug 24, 3:22 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
422 PM CDT WED AUG 24 2011

TXZ004-009-242145-
OCHILTREE TX-ROBERTS TX-
422 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR NORTHERN ROBERTS AND
SOUTHERN OCHILTREE COUNTIES.

AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER FAR SOUTHERN OCHILTREE
COUNTY...OR ABOUT 20 MILES SOUTH OF PERRYTON...MOVING SOUTH AT
10 MPH.

STRONG WINDS AND HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

MBS
Special weather statement, Aug 24, 3:38 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT WED AUG 24 2011

TXZ007-242215-
MOORE TX-
438 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR MOORE COUNTY.

AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SUNRAY...OR
ABOUT 12 MILES NORTHEAST OF DUMAS...MOVING SOUTH AT 10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE OVER MOORE COUNTY INCLUDING DUMAS.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

MBS
Special weather statement, Aug 24, 3:41 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT WED AUG 24 2011

TXZ005-010-242230-
HEMPHILL TX-LIPSCOMB TX-
441 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR LIPSCOMB AND
HEMPHILL COUNTIES.

AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES NORTH OF GLAZIER...OR ABOUT
11 MILES SOUTH OF LIPSCOMB...MOVING SOUTH AT 10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS NEAR GLAZIER AND
CANADIAN.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

MBS
Special weather statement, Aug 24, 4:12 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
512 PM CDT WED AUG 24 2011

TXZ008-242245-
HUTCHINSON TX-
512 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR HUTCHINSON COUNTY.

AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES SOUTH OF STINNETT...OR ABOUT
8 MILES NORTH OF BORGER...MOVING SOUTHWEST AT 10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE NEAR STINNETT AND BORGER.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

MBS
Special weather statement, Aug 24, 4:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT WED AUG 24 2011

TXZ010-242315-
HEMPHILL TX-
530 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR EAST HEMPHILL COUNTY.

AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF LAKE MARVIN...
OR ABOUT 14 MILES EAST OF CANADIAN...MOVING SOUTH AT 15 MPH.

WINDS AROUND 55 MPH ARE POSSIBLE OVER RURAL EAST HEMPHILL COUNTY
INCLUDING LAKE MARVIN.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

MBS

The radar

The Amarillo radar (KAMA), 57 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hutchinson

When
August 24, 4:45 PM CST to 4:46 PM CST
Where
Hutchinson County, 3.49 mi SE of Borger
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.640, -101.330

The Hutchinson County Emergency Managers Office reported the thunderstorm wind gust occurred off of Texas State Highway 152 east of Borger Texas. There were no reports of damage or injuries.

Thunderstorm Wind, Donley

When
August 24, 8:55 PM CST to 8:56 PM CST
Where
Donley County, 1.83 mi WSW of Clarendon
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.920, -100.930

Thunderstorm Wind, Randall

When
August 24, 9:12 PM CST to 9:13 PM CST
Where
Randall County, 4.15 mi N of Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.040, -101.920

The public estimated the thunderstorm wind gust about four miles north of Canyon Texas in Randall County. There were no reports of damage or injuries.

Thunderstorm Wind, Randall

When
August 24, 9:13 PM CST to 9:14 PM CST
Where
Randall County, 1.38 mi N of Canyon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.000, -101.920

A trained spotter reported that two power poles were broken about one half mile north of Canyon Texas in Randall County along Farm to Market Road 2590 or VFW Road. There were no reports of injuries or fatalities.

Thunderstorm Wind, Randall

When
August 24, 9:15 PM CST to 9:16 PM CST
Where
Randall County, 4.84 mi N of Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.050, -101.920

A trained spotter estimated the thunderstorm wind gust about five miles north of Canyon Texas in Randall County. There were no reports of damage or injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340463, 340464, 340465, 340462, 340466.